Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 75, NWS El Paso, TX

August 4, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 4, 2013, 12:36 PM MDT for Grant County, New Mexico. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2013, 12:36 PM MDT (18:36 UTC)
Expired
Aug 4, 2013, 6:30 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 153 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:08 PM MDTFLASH FLOOD1 Ne Sherman, NMGALLINAS CANYON IS FLOODING AT DE-LA-O ROAD NEAR ROYAL JOHN MINE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 272 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WGUS54 KEPZ 041836
FFWEPZ
NMC017-050030-
/O.NEW.KEPZ.FF.W.0075.130804T1836Z-130805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1236 PM MDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 630 PM MDT

* AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THIS PORTION  
  OF THE SILVER FIRE BURN SCAR. RADAR ESTIMATES OF 1 TO 1.5 INCHES   
  OF RAIN HAVE FALLEN IN THE HEAD WATERS OF THE GALLINAS CANYON.  IT 
  CAN TAKE SEVERAL HOURS FOR THE FLOOD WATERS TO WORK THEIR WAY DOWN 
  TO THE MIMBRES RIVER.

* LOCATIONS IMPACTED INCLUDE...

  IRON CREEK CAMPGROUND
  NM STATE HIGHWAY 152
  ROYAL JOHN MINE ROAD BRIDGE...



LAT...LON 3282 10788 3296 10784 3296 10782 3295 10777
      3292 10777 3287 10778 3282 10782 3272 10787
      3277 10789

$$

TSB
1 follow-up statement
518 
WGUS74 KEPZ 042215
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
415 PM MDT SUN AUG 4 2013

NMC017-050030-
/O.CON.KEPZ.FF.W.0075.000000T0000Z-130805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
415 PM MDT SUN AUG 4 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME EAST CENTRAL
GRANT COUNTY UNTIL 630 PM MDT...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
UPWARDS OF 3 INCHES OF RAIN HAD FALLEN AT THE PEAKS OF THE BLACKS 
RANGE IN THE GALLINAS CANYON. IT CAN TAKE SEVERAL HOURS FOR THE 
WATER TO MAKE IT DOWN TO THE MIMBRES RIVER. 

LOCATIONS IMPACTED INCLUDE...

  IRON CREEK CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3282 10788 3296 10784 3296 10782 3295 10777
      3292 10777 3287 10778 3282 10782 3272 10787
      3277 10789

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:05 AM MDT, 9 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 3:05 AM MDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 AM MDT SUN AUG 4 2013

.SYNOPSIS...
A FEW THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING FROM THE RIO
GRANDE VALLEY EAST AND SHOULD DISSIPATE MID MORNING. SCATTERED
MOUNTAINS THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON WHILE THE
LOWLANDS WILL SEE ISOLATED STORMS. THIS PATTERN SHOULD CONTINUE MOST
OF THE WEEK AS AN UPPER HIGH OVER NORTH TEXAS WILL SLOWLY DRIFT OVER
EASTERN TEXAS BY TUESDAY. BY FRIDAY AND SATURDAY LOW LEVEL SOUTHEAST
FLOW MAY INCREASE AND GIVE THE BORDERLAND A HIGHER COVERAGE OF
THUNDERSTORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL MOST OF THE NEW
WEEK AHEAD.

&&

.DISCUSSION...
MAIN LARGE SCALE PATTERN LOOKS TO REMAIN UNCHANGED THIS WEEK WITH
UPPER HIGH OVER NORTH TEXAS AND THE PANHANDLE VERY SLOWLY DRIFTING
EASTWARD. HIGHER MOISTURE REMAINS OUT WEST...THOUGH NOT A LOT HIGHER
(WESTERN PW'S ABT 1.3'...EASTERN PW'S ABT 1.1"). MODELS HAD BEEN
HINTING AT INCREASING LOW LEVEL SOUTHEAST FLOW THIS MORNING AND THIS
AFTERNOON AND IT LOOKS LIKE IT IS OCCURRING. THE CONVERGENCE ZONE
WITH THE WEST FLOW AND SOUTHEAST FLOW IS CURRENTLY OVER WEST TEXAS
UP TO OTERO COUNTY AND HAS HELPED FUEL SOME SMALL THUNDERSTORMS MOST
OF THE EARLY MORNING. LIKELY HELPING THESE STORMS IS THE DRIER AIR
INTRUSION ALOFT JUST WEST OF THE HIGH CENTER. NAM12 MOVES THIS
CONVERGENCE ZONE OVER THE RIO GRANDE VALLEY MID MORNING SO WILL
ALLOW ISOLD TSTMS IN GRIDS/ZONES THIS MORNING FOR THE EASTERN CWA.
OTHERWISE BROKEN RECORD OF SCATTERED TSTMS MTN/WESTERN ZONES SHOULD
CONTINUE NOT ONLY TODAY BUT FOR THE NEXT COUPLE OF DAYS. ONE THING
TO WATCH...BOTH NAM12 AND WRF MODELS PICKING UP ON STRENGTHENING LOW
LEVEL CONVERGENCE ZONE LATE TONIGHT JUST WEST OF EL PASO. 00Z NAM12
RUN HAD GOOD SIZED AREAS OF HALF INCH QPFS...THOUGH 06Z HAS BACKED
OFF THOSE TOTALS. WILL NOT REALLY TAILOR GRIDS TO REFLECT THIS FOR
NOW BUT WILL ADVISE NEXT SHIFT TO WATCH MORNING MODELS AND
OBSERVATIONS.

TUESDAY THROUGH THURSDAY...UPPER HIGH IS PROGGED TO BE OVER EAST
TEXAS...WHILE A SHORT WAVE OVER THE FOUR CORNERS SCOOTS EAST. THIS
WILL TURN UPPER FLOW TEMPORARILY WEST WED/THUR. MAY NOT HAVE MUCH OF
A CHANCE OF RAIN AT ALL FOR THE LOWLANDS BUT DID KEEP THE SMALLEST
OF POPS IN.

FRIDAY INTO THE WEEKEND...GFS STILL SHOWING LOW LEVEL SOUTHEAST FLOW
TO RETURN SOME THURSDAY NIGHT AND MORE STEADILY ON FRIDAY. PW'S
INCREASE BACK TO AROUND 1.3 - 1.4 INCHES FRIDAY BEFORE THESE
CONCENTRATE MORE TO THE WEST SAT/SUN. WILL INCREASE POPS AGAIN DUE
TO THIS.

&&

.AVIATION...VALID 04/12Z-05/12Z.
MOSTLY VFR THRU THE PERIOD. THRU ABT 15Z FROM KLRU EAST...ISOLATED
-TSRA BKN100CB MAX TOPS 280. DVLPG AFT 18Z OVR MOUNTAINS...SCATTERED
3-5SM TSRA BKN110CB TOPS 450. THESE CONDS DVLPG ELSW AFT 22Z BUT
MORE ISOLATED. WINDS 7-12 KTS...SOUTHEAST EAST OF THE RIO GRANDE
VALLEY AND SOUTHWEST WEST OF THE RIO GRANDE VALLEY. WIND GUSTS OF
35-45 KTS POSSIBLE NEAR TSTMS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NORTH TEXAS CONTINUES TO KEEP SLIGHTLY
DRIER AIR OVER THE EASTERN ZONES THIS MORNING. AT LOW LEVELS WEAK
SOUTHEAST FLOW HAS PUSHED INTO WEST TEXAS AND HELPED KICK OFF SOME
ISOLATED THUNDERSTORMS EARLY THIS MORNING. THIS SW/SE CONVERGENCE
ZONE WILL MOVE TO THE RIO GRANDE VALLEY THIS AFTERNOON. LOOK FOR
SCATTERED TSTMS THIS AFTN/TNGT FOR THE MOUNTAIN ZONES AND AREAS WEST
OF DEMING...WITH ISOLATED TSTMS ELSEWHERE. UPPER HIGH SLOWLY DRIFTS
EAST OVER EASTERN TEXAS BY TUE/WED...WITH MOSTLY ISOLATED TSTMS ALL
ZONES THE RESULT. LOW LEVEL SOUTHEAST FLOW RETURNS FRIDAY AND
SATURDAY FOR A POSSIBLE UPTICK IN TSTMS AGAIN. MIN RH'S WILL REMAIN
IN THE 20S LOWLANDS AND 30S MOUNTAINS FOR MOST OF THE WEEK AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 99  77  98  75  96 /  10  20  10  10  20
SIERRA BLANCA          101  74 100  73  98 /  10  10  10  10  10
LAS CRUCES              98  72  97  71  95 /  10  20  20  20  20
ALAMOGORDO              99  72  98  71  96 /  10  20  10  10  20
CLOUDCROFT              75  51  73  51  73 /  30  20  30  10  30
TRUTH OR CONSEQUENCES   95  69  94  68  92 /  20  20  20  20  20
SILVER CITY             89  63  87  61  84 /  30  40  30  30  30
DEMING                  96  70  95  69  93 /  30  20  20  20  20
LORDSBURG               95  68  94  67  92 /  30  30  30  30  30
WEST EL PASO METRO     100  76  99  74  97 /  10  20  10  10  20
DELL CITY              100  69  99  67  97 /  10  10  10  10  10
FORT HANCOCK           101  76 100  74  99 /  10  10  10  10  10
LOMA LINDA              97  70  94  68  91 /  10  20  10  10  20
FABENS                 100  75  99  73  97 /  10  10  10  10  10
SANTA TERESA            98  73  97  72  95 /  10  20  20  10  20
WHITE SANDS HQ          98  74  97  73  95 /  10  20  20  20  20
JORNADA RANGE           98  71  97  70  95 /  10  20  20  20  20
HATCH                   94  71  93  70  91 /  10  20  20  20  20
COLUMBUS                96  71  95  70  93 /  20  20  20  20  20
OROGRANDE              100  74  99  73  97 /  10  20  10  10  20
MAYHILL                 84  56  82  56  81 /  20  20  30  10  20
MESCALERO               86  54  84  54  83 /  20  20  30  20  30
TIMBERON                82  56  80  56  79 /  20  20  30  10  20
WINSTON                 83  59  81  59  80 /  30  30  30  30  30
HILLSBORO               94  67  91  65  88 /  30  20  20  20  20
SPACEPORT               95  70  94  69  92 /  20  20  20  20  20
LAKE ROBERTS            84  60  82  59  81 /  40  40  30  30  30
HURLEY                  90  64  87  62  84 /  30  30  30  30  30
CLIFF                   92  64  88  62  87 /  30  30  30  30  30
MULE CREEK              93  62  90  60  87 /  30  30  30  30  30
FAYWOOD                 93  66  90  64  87 /  30  30  30  30  20
ANIMAS                  94  68  93  67  91 /  30  30  30  30  30
HACHITA                 96  68  95  67  93 /  30  30  30  30  20
ANTELOPE WELLS          93  66  92  65  90 /  30  30  30  30  30
CLOVERDALE              91  64  88  62  85 /  30  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:52 AM MDTAreal Flood AdvisoryEPZGrant, Sierra4 hr
Aug 4, 1:01 PM MDTFlash Flood Warning EmergencyEPZSierra4 hr
Aug 4, 1:08 PM MDTAreal Flood AdvisoryEPZOtero112 min
Aug 4, 1:34 PM MDTFlash Flood WarningEPZSierra4 hr
Aug 4, 2:59 PM MDTFlash Flood WarningEPZSierra6 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.